Thunderstorm Wind, Northumberland
- When
- July 13, 5:16 PM EST
- Where
- Northumberland County, Sunbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.867, -76.767
Thunderstorm winds knocked down trees in Sunbury.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 13, 2:10 PM EST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 310 PM EDT WED JUL 13 2005 .SYNOPSIS... A MOIST TROPICAL AIRMASS HAS TAKEN GRIP OF THE REGION AND WILL PERSIST THROUGH THE NEXT WEEK OR SO. THERE WILL BE A CHANCE OF MAINLY DIURNAL SHOWERS/T-STORMS ALMOST EVERY DAY...WITH WARM OVERNIGHT LOWS AND HUMID SEASONABLE DAY TIME HIGHS. HEAVY RAIN AND LOCAL FLASH FLOODING WILL BE POSSIBLE AS WELL...WITH PWAT VALUES NEAR 2 INCHES THROUGH THE NEXT SEVERAL DAYS. && .SHORT TERM (TONIGHT THROUGH SATURDAY)... PRETTY GENERIC FORECAST...WITH STAGNANT PATTERN. HAVE PAINTED MAINLY 40-50% POPS DURING THE AFTN/EVE...WITH 20-30% OVERNIGHT AND MORNING HOURS TO REFLECT MOST LIKELY TIMES FOR CONVECTION. CAPE VALUES OF NEAR 2000 J/KG WILL BE LIKELY THUR AFTN...SO PULSE STORMS WILL BE LIKELY WITH MINIMAL SHEAR. THE MAIN PROBLEM WILL BE SLOW MOVING T-STORMS THAT WILL PRODUCE VERY HEAVY RAIN IN SPOTS. MUGGY AND UNCOMFORTABLE CONDS WILL CONTINUE...WITH HAZY SKIES AS WELL. && .LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)... TROPICAL MOISTURE WILL BE PREVALENT ACROSS THE AREA THROUGH THE WEEKEND...AS THE REMNANTS OF DENNIS FINALLY MOVE NORTH THRU THE EASTERN GREAT LAKES. THIS WILL CONTINUE THE TREND OF MAINLY DIURNAL CONVECTIVE SHOWERS/T-STORMS. WE MAY GET A DRY DAY MON...AS OP GFS/MREF SHOWING A SHORT WAVE RIDGE MOVING ACROSS THE REGION. WARM AND HUMID CONDITIONS WILL PERSIST THOUGH...WITH H850 TEMPS CONTINUING TO RUN +1-2 STDEV. MAX TEMPS COULD REACH LOWER 90S IN VALLEY LOCATIONS MON AND TUE. COLD FRONT PASSAGE STILL POSSIBLE BUT NOT UNTIL WED TIME FRAME...AS THE UPR LVL PATTERN FINALLY SHOWING SINGS OF SHIFTING BY MID TO LATE WEEK. MREF SHOWING LONG WAVE RIDGE DEVELOPING IN WESTERN CONUS WITH POSITIVE H500 HEIGHT ANOMALIES...AND A PRONOUNCED TROF DIGGING ACROSS THE GREAT LAKES. && .AVIATION... HAZE BY DAY AND AREAS OF FOG BY NIGHT WILL DOMINATE THE REGION. THIS WILL PRODUCE MAINLY MVFR FLYING CONDITIONS DURING THE DAY AND MAINLY IFR CONDITIONS OVERNIGHT TONIGHT. SOME LOCALIZED AREAS OF DENSER FOG COULD PRODUCE LIFR CONDITIONS MAINLY IN VALLEYS AND NEAR WATER BODIES. IN ADDITION TO THE HAZE PROBLEM...THUNDERSTORMS OVER SOUTHWESTERN AREAS...MAINLY FROM JOHNSTOWN AND SOMERSET SOUTHWARD TO THE MARYLAND BORDER WILL REDUCE VISIBILITIES AND POSE A FLIGHT HAZARD. GUSTY WINDS...SMALL HAIL...AND HEAVY DOWNPOURS WILL BE POSSIBLE IN THIS AREA. && .HYDROLOGY... HAVE ISSUED A FLASH FLOOD WATCH FOR SW COUNTIES THRU THIS EVENING...AS ISOLATED STORMS HAVE ALREADY DROPPED 2-3 INCHES OF RAIN IN ONE HOUR EARLIER. THE POTENTIAL FOR FLASH FLOODING WILL CONTINUE WITH STORMS CONTINUING TO DEVELOP ALONG A DEFORMATION ZONE ON THE FAR EASTERN SIDE OF THE REMNANTS OF DENNIS ACROSS WESTERN PA. FLASH FLOODING CONCERNS WILL CONTINUE INTO THUR AND FRI...BUT SPECIFIC AREAS TOO DIFFICULT TO PINPOINT AT THIS TIME. && .CTP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR PAZ024-033-034 UNTIL 11 PM WEDNESDAY. && SYNOPSIS...JPV SHORT TERM...JPV LONG TERM...JPV AVIATION...GRUMM HYDROLOGY...JPV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 336 PM EDT WED JUL 13 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-140834- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 336 PM EDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...REST OF TODAY AND TONIGHT: SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING. THE STORMS WILL BE SLOW MOVING AND HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLASH FLOODING...ESPECIALLY ACROSS THE LAUREL HIGHLANDS WHERE A FLASH FLOOD WATCH HAS BEEN POSTED. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH AFTER SUNSET. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: A VERY HUMID AIRMASS WILL PERSIST ACROSS CENTRAL PENNSYLVANIA THROUGH EARLY NEXT WEEK. THERE IS THE THREAT FOR AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS TO PRODUCE LOCALIZED FLASH FLOODING THURSDAY THROUGH SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. JPV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 449 PM EDT WED JUL 13 2005 PAZ034-132145- BEDFORD- 449 PM EDT WED JUL 13 2005 ...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT BEDFORD COUNTY THROUGH 545 PM... AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES SOUTH OF BEDFORD...MOVING NORTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR CLEARVILLE AROUND 510 PM. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE OCCURRING WITH THIS STORM. ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: JPV
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
527 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 3 NW ACOSTA 40.13N 79.08W
07/13/2005 0.75 INCH SOMERSET PA TRAINED SPOTTER
3 TO 4 MINUTES IN DURATION
0440 PM TSTM WND DMG BENTON 41.19N 76.39W
07/13/2005 COLUMBIA PA EMERGENCY MNGR
TREES AND WIRES DOWN
0455 PM TSTM WND DMG BENTON 41.19N 76.39W
07/13/2005 COLUMBIA PA EMERGENCY MNGR
ROOFS DAMAGED AND ROADS BLOCKED BY TREES
0525 PM HAIL HUGHESVILLE 41.24N 76.73W
07/13/2005 0.50 INCH LYCOMING PA LAW ENFORCEMENT
&&
RXR/MESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 531 PM EDT WED JUL 13 2005 PAZ035-132215- FULTON- 531 PM EDT WED JUL 13 2005 ...A STRONG THUNDERSTORM WILL AFFECT FULTON COUNTY THROUGH 615 PM... AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES NORTHWEST OF MARTINSBURG...MOVING NORTH AT 20 MPH. THE THUNDERSTORM WILL BE NEAR COVE MILLS AROUND 550 PM... BIG COVE TANNERY AROUND 600 PM AND NEEDMORE AROUND 605 PM. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: JPV
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
544 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 3 NW ACOSTA 40.13N 79.08W
07/13/2005 0.75 INCH SOMERSET PA TRAINED SPOTTER
3 TO 4 MINUTES IN DURATION
0440 PM TSTM WND DMG BENTON 41.19N 76.39W
07/13/2005 COLUMBIA PA EMERGENCY MNGR
TREES AND WIRES DOWN
0455 PM TSTM WND DMG BENTON 41.19N 76.39W
07/13/2005 COLUMBIA PA EMERGENCY MNGR
ROOFS DAMAGED AND ROADS BLOCKED BY TREES
0515 PM TSTM WND DMG GIRARDVILLE 40.79N 76.28W
07/13/2005 SCHUYLKILL PA EMERGENCY MNGR
TREES AND WIRES DOWN
0525 PM HAIL HUGHESVILLE 41.24N 76.73W
07/13/2005 0.50 INCH LYCOMING PA LAW ENFORCEMENT
0526 PM TSTM WND DMG ALMEDIA 41.01N 76.39W
07/13/2005 COLUMBIA PA TRAINED SPOTTER
SEVERAL TREES DOWN IN SCOTT TOWNSHIP.
&&
VGCPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
555 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 3 NW ACOSTA 40.13N 79.08W
07/13/2005 0.75 INCH SOMERSET PA TRAINED SPOTTER
3 TO 4 MINUTES IN DURATION
0440 PM TSTM WND DMG BENTON 41.19N 76.39W
07/13/2005 COLUMBIA PA EMERGENCY MNGR
TREES AND WIRES DOWN. STRUCTURE COLLAPSED IN BENTON
BOROUGH RESULTING IN TWO INJURIES.
0455 PM TSTM WND DMG BENTON 41.19N 76.39W
07/13/2005 COLUMBIA PA EMERGENCY MNGR
ROOFS DAMAGED AND ROADS BLOCKED BY TREES
0515 PM TSTM WND DMG GIRARDVILLE 40.79N 76.28W
07/13/2005 SCHUYLKILL PA EMERGENCY MNGR
TREES AND WIRES DOWN
0525 PM HAIL HUGHESVILLE 41.24N 76.73W
07/13/2005 0.50 INCH LYCOMING PA LAW ENFORCEMENT
0526 PM TSTM WND DMG ALMEDIA 41.01N 76.39W
07/13/2005 COLUMBIA PA TRAINED SPOTTER
SEVERAL TREES DOWN IN SCOTT TOWNSHIP.
&&
VGCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 603 PM EDT WED JUL 13 2005 PAZ037-132245- TIOGA- 603 PM EDT WED JUL 13 2005 ...A STRONG THUNDERSTORM WILL AFFECT TIOGA COUNTY THROUGH 645 PM... AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF WELLSBORO...MOVING SOUTHWEST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR MORRIS AROUND 610 PM. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: JPV
The State College radar (KCCX), 104 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds knocked down trees in Sunbury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464673.